URL of this page: //medlineplus.gov/ency/article/002710.htm

Incense

Incense is a product that creates a smell when it is burned. Incense poisoning can occur when someone sniffs or swallows liquid incense. This can be by accident or on purpose. Solid incense is not considered poisonous.

This article is for information only. DO NOT use it to treat or manage an actual poison exposure. If you or someone you are with has an exposure, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient

The ingredients in incense that can be harmful are:

  • Aromatic oils
  • Nitrates
  • Nitrites (including amyl nitrite)

Where Found

Liquid incense is sold on the internet under a variety of brand names. It is usually described as a room deodorizer, despite being sold for other purposes. Liquid incense that is breathed in (inhaled) is called a "popper."

Symptoms

Below are symptoms of incense poisoning in different parts of the body.

EYES, EARS, NOSE, AND THROAT

  • Blurred vision
  • Burning pain in the throat
  • Burns to the eye

STOMACH AND INTESTINES

HEART AND BLOOD

LUNGS

  • Difficulty breathing
  • Rapid breathing

NERVOUS SYSTEM

  • Coma (decreased level of consciousness and lack of responsiveness)
  • Convulsions
  • Euphoria, a feeling like being drunk (intoxicated)
  • Seizures
  • Stupor (decreased level of consciousness)

SKIN

  • Blue skin or fingers
  • Rash

Home Care

Seek medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to. If the incense is on the skin or in the eyes, flush with lots of water for at least 15 minutes.

If the person swallowed liquid incense, give them water or milk right away, unless a provider tells you not to. DO NOT give anything to drink if the person has symptoms that make it hard to swallow. These include:

  • Vomiting
  • Convulsions
  • A decreased level of alertness

Before Calling Emergency

Have this information ready:

  • Person's age, weight, and condition
  • Name of the product (ingredients, if known)
  • Time it was swallowed
  • Amount swallowed

Poison Control

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the incense with you to the hospital, if possible.

The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.

The person may receive:

  • Blood and urine tests
  • Breathing support, including a tube through the mouth into the lungs, and a breathing machine (ventilator).
  • Chest x-ray
  • EKG (electrocardiogram, or heart tracing)
  • Endoscopy. Camera placed down the throat to look for burns in the esophagus and the stomach.
  • Fluids through a vein (by IV)
  • Laxatives
  • Medicine called an antidote to reverse the effect of the poison
  • Tube through the mouth into the stomach to wash out the stomach (gastric lavage)

Outlook (Prognosis)

How well someone does depends on how much incense they swallowed and how quickly they receive treatment. The faster medical help is given, the better the chance for recovery.

Abusing liquid incense is as dangerous as taking other illicit drugs, and it may cause death.

References

Maypole J, Woolf AD. Essential oils. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 101.

Mycyk MB. Hallucinogens and drugs of abuse. In: Adams JG, ed. Emergency Medicine. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 150.

Update Date 10/16/2015

Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.